Alert archive / Nevada / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 35, NWS Reno, NV

August 12, 2014Pershing County, Washoe County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Aug 12, 2014, 12:36 PM PDT for Pershing County, Washoe County, Nevada. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2014, 12:36 PM PDT (19:36 UTC)
Expired
Aug 12, 2014, 1:00 PM PDT
In force
24 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 106 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 12:52 PM PDTHAIL 0.88Gerlach, NVESTIMATED DIME TO NICKEL SIZE HAIL IN GERLACH. LIGHT WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS55 KREV 121936
SVRREV
NVC027-031-122000-
/O.NEW.KREV.SV.W.0035.140812T1936Z-140812T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
1236 PM PDT TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PERSHING COUNTY IN WEST CENTRAL NEVADA...
  EAST CENTRAL WASHOE COUNTY IN WESTERN NEVADA...
  THIS INCLUDES THE CITY OF GERLACH...

* UNTIL 100 PM PDT

* AT 1229 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF GERLACH...
  AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS AFFECTED INCLUDE...GERLACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4088 11923 4072 11902 4044 11945 4057 11962
TIME...MOT...LOC 1936Z 230DEG 27KT 4063 11937

$$

BRONG
2 follow-up statements
947 
WWUS55 KREV 121953
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1253 PM PDT TUE AUG 12 2014

NVC027-031-122000-
/O.CON.KREV.SV.W.0035.000000T0000Z-140812T2000Z/
PERSHING NV-WASHOE NV-
1253 PM PDT TUE AUG 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM PDT
FOR EAST CENTRAL WASHOE AND NORTHWESTERN PERSHING COUNTIES...

AT 1245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM HAS PASSED GERLACH AND MOVED OVER THE 
BLACK ROCK DESERT...MOVING NORTHEAST AT 30 MPH.  A SPOTTER IN 
GERLACH REPORTED DIME TO NICKEL SIZE HAIL.

* LOCATIONS AFFECTED INCLUDE...EMPIRE...GERLACH AND THE BLACK ROCK 
DESERT.

LAT...LON 4088 11923 4072 11902 4044 11945 4057 11962
TIME...MOT...LOC 1952Z 230DEG 27KT 4071 11925

$$

BRONG
462 
WWUS55 KREV 121959
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1259 PM PDT TUE AUG 12 2014

NVC027-031-122008-
/O.EXP.KREV.SV.W.0035.000000T0000Z-140812T2000Z/
PERSHING NV-WASHOE NV-
1259 PM PDT TUE AUG 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHOE AND
NORTHWESTERN PERSHING COUNTIES HAS EXPIRED...

THE STORM THAT PASSED OVER GERLACH IS WEAKENING AND QUICKLY MOVING 
ACROSS THE BLACK ROCK DESERT...THEREFORE THE WARNING WILL BE ALLOWED 
TO EXPIRE.  HOWEVER GUSTY WINDS TO 50 MPH...HAIL AND BLOWING DUST 
MAY CONTINUE TO IMPACT NORTHWEST PERSHING COUNTY THROUGH 115 PM.

LAT...LON 4088 11923 4072 11902 4044 11945 4057 11962
TIME...MOT...LOC 1958Z 230DEG 27KT 4074 11920

$$

BRONG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 8:38 AM PDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 12, 8:38 AM PDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
838 AM PDT TUE AUG 12 2014

.UPDATE...
RECENT RAINFALL OVER THE LAST WEEK AND UPDATED INFORMATION ON
FUEL COMPONENTS HAVE RESULTED IN THE CANCELLATION OF THE FIRE
WEATHER WATCH. FUELS ARE TOO MOIST TO PROMOTE FIRE GROWTH.

HOWEVER WINDS WILL INCREASE TONIGHT OVER THE HIGHER ELEVATIONS OF
THE NORTHERN SIERRA, WHERE RIDGE GUSTS COULD EXCEED 60 MPH. GUSTS
OF 30-40 MPH IN FOOTHILLS AND WIND PRONE AREAS FROM RENO-CARSON-
TAHOE NORTH TO LASSEN COUNTY WILL KICK UP EARLY WEDNESDAY MORNING
AND PERSIST THROUGH WEDNESDAY EVENING. WINDS WILL ALSO BE STRONG
ENOUGH TO CAUSE CHOPPY TO ROUGH CONDITIONS ON AREA LAKES, ESPECIALLY
LAKE TAHOE. BRONG

&&

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY MAINLY NORTH OF
HIGHWAY 50 AS LOW PRESSURE OFF THE CALIFORNIA COAST MOVES THROUGH
NORTHWEST NEVADA. A SECOND LOW WILL MOVE INTO OREGON TONIGHT AND
WEDNESDAY BRINGING DRIER CONDITIONS WITH GUSTY WINDS. DRY AND WARM
CONDITIONS WILL PERSIST THROUGH THE WEEKEND.

&&

.PREVIOUS DISCUSSION... /ISSUED 312 AM PDT TUE AUG 12 2014/

SHORT TERM...

NO MAJOR SHIFTS IN THE SHORT TERM FORECAST. DID INCREASE THE
EXTENT OF ISOLATED SHOWERS AND THUNDERSTORMS FARTHER SOUTH MAINLY
TO HIGHWAY 50 FOR THIS MORNING AS MODELS HAVE TRENDED SOUTH. A
STRAY SHOWER OR THUNDERSTORM DOWN TO MONO COUNTY IS POSSIBLE SINCE
THEY ARE EVIDENT ON THE 10Z RADAR SCANS. HOWEVER, THESE
SHOWERS/THUNDERSTORMS AND ASSOCIATED INSTABILITY SHOULD BE NORTH
OF HIGHWAY 50 BY 15Z. ADDITIONALLY, INSTABILITY IS FURTHER EVIDENT
WITH SHOWERS BEGINNING TO SPREAD ALREADY FROM LYON COUNTY
EASTWARD. AS THE LOW MOVES CLOSER, THIS PRECIPITATION SHIELD WITH
EMBEDDED CONVECTION WILL EXPAND WESTWARD INTO THE SIERRA AS LAPSE
RATES STEEPEN, BUT THE FOCUS OF SCATTERED ACTIVITY WILL BE NORTH
OF INTERSTATE 80.

THE AREA OF SHOWERS AND THUNDERSTORMS WILL SHIFT NORTHWARD THROUGH
TODAY STARTING AROUND HIGHWAY 50 THIS MORNING. BY THE AFTERNOON,
LOW PRESSURE WILL INCREASE IN TRANSLATIONAL SPEED BECOMING
ABSORBED BY FASTER FLOW ALOFT MOVING THUNDERSTORMS NORTH OF A
SUSANVILLE TO FALLON LINE. CONDITIONS WILL BECOME MUCH DRIER SOUTH
OF THIS DEMARCATION WITH CLOUDS BEGINNING TO CLEAR. MEANWHILE,
ANOTHER LOW PRESSURE WILL BE DROPPING OUT OF THE PACIFIC NORTHWEST
INTO OREGON THIS AFTERNOON THROUGH WEDNESDAY. PRECIPITATION WILL
NOT EXTEND SOUTH OF OREGON, BUT THE PRESSURE GRADIENT WILL TIGHTEN
ALLOWING FOR AN INCREASE IN WINDS.

THIS EVENING WILL BE QUESTIONABLE AS TO HOW BREEZY IT GETS ALONG
THE SIERRA FRONT INTO THE GREAT BASIN SINCE RH FROM 700-500MB
INCREASES WHILE RADIATIONAL COOLING INITIATES AS THE SUN SETS. I
EXPECT GUSTS UP TO 25 MPH THIS AFTERNOON BEFORE SURFACE COOLING
DECOUPLES WINDS FROM THOSE ALOFT. WEDNESDAY STILL LOOKS QUITE
BREEZY WITH GUSTS IN THE MID 30 MPH RANGE. THESE SPEEDS SHOULD
EASILY SATISFY LAKE WIND CRITERIA. ANTICIPATE GUSTY WINDS ON AREA
LAKES WITH UNSAFE BOATING CONDITIONS. BY THURSDAY, WINDS SLOW BACK
TO TYPICAL AFTERNOON ZEPHYRS AS A PERIOD OF DRY WEATHER BEGINS.
BOYD

LONG TERM...FRIDAY THROUGH MONDAY...

NO CHANGES TO THE DRY AND WARM FORECAST. UPPER RIDGE WILL BE
CENTERED OVER THE DESERT SOUTHWEST AT BEGINNING OF PERIOD WITH A
GRADUAL EASTWARD MOVEMENT INTO THE SOUTHERN ROCKIES BY EARLY NEXT
WEEK. THIS WILL ALLOW A WEAK TROUGH TO DROP SOUTHEASTWARD TOWARD THE
WEST COAST AND CLOSE OFF. THERE ARE DIFFERENCES IN POSITION OF
EVENTUAL UPPER LOW WITH THE EC/GEM CLOSE TO THE CA COAST AND THE GFS
FURTHER OFFSHORE. GIVEN THE POSITION OF THE RIDGE, THE EC/GEM SEEM
MORE REASONABLE, BUT WE WILL WAIT ANOTHER CYCLE OR TWO BEFORE WE
CONSIDER THEIR SOLUTIONS. WHILE MOISTURE IS LIMITED, IF THE LOW GETS
AS CLOSE AS THE EC/GEM ARE PROJECTING MON-TUE, THERE COULD BE ENOUGH
COOLING ALOFT TO INCREASE THE INSTABILITY AND GET A FEW STORMS.
TEMPERATURES WOULD ALSO HOLD CLOSER TO NORMAL RATHER THAN WARM AS
STRONGLY AS THE GFS IS SUGGESTING. CONFIDENCE IS LOW BEYOND SUNDAY.
HOHMANN

AVIATION...

AFTER THE RAIN MONDAY, CLEARING HAS ALLOWED PATCHY FOG TO FORM IN
THE SIERRA VALLEYS THIS MORNING. DEPENDING ON CLOUD COVER AHEAD OF
EJECTING LOW, FOG MAY LINGER THROUGH SUNRISE AND POSSIBLY AS LATE AS
15-16Z.

OTHERWISE, SHORTWAVE LIFTING NORTHEAST ACROSS NORTHERN CA-NORTHWEST
NV WILL RESULT IN ISOLATED-SCATTERED THUNDERSTORMS THIS MORNING WITH
THE MOST CONCENTRATED COVERAGE NORTH OF I-80. STORMS ARE GOING TO
MOVE QUICKLY NORTHWARD WITH ABOUT A 20% CHANCE OF A STORM AT
KCXP/KRNO THROUGH 15Z. STORMS WILL PUSH NORTH AND EAST BY LATE
MORNING WITH ISOLATED STORMS CONFINED MAINLY TO EAST OF FALLON AND
NORTH OF GERLACH AND LOVELOCK IN THE AFTERNOON.

THE STRONG SOUTHERLY FLOW ALOFT WILL TURN SOUTHWEST DURING THE
MORNING WHICH WILL HELP TO DRY THE ATMOSPHERE OUT. RIDGE WINDS WILL
GUST TO 40-45KT OR MORE BY TONIGHT AND CONTINUE WEDNESDAY WITH WINDS
MIXING DOWN TO MOST VALLEY FLOORS WEDNESDAY FOR A BREEZY AFTERNOON
AND EVENING. HOHMANN

FIRE WEATHER...

ISOLATED TO SCATTERED THUNDERSTORMS THIS MORNING WILL LIFT NORTHWARD
WITH DRYING FROM THE SOUTHWEST EXPECTED AS UPPER LOW EJECTS TODAY.
THIS WILL PUSH MOST STORMS EAST OF LOVELOCK AND FALLON AS WELL AS
NORTH OF GERLACH THIS AFTERNOON. THE MAIN ISSUE WILL BE ANY
HOLDOVERS AS WINDS ARE FORECAST TO BEGIN INCREASING ON THE RIDGES
AND UPPER SLOPES TONIGHT AND MOST LOCATIONS ON WEDNESDAY, ESPECIALLY
NORTH OF HIGHWAY 50 AND WEST OF HIGHWAY 95. THIS IS IN RESPONSE TO
ANOTHER UPPER LOW THAT IS FORECAST TO TRACK NEAR THE OREGON-IDAHO
BORDER WITH NV. MODELS CAME IN A BIT FURTHER SOUTH WITH THIS TRACK
THIS MORNING AND THUS DRY SLOT AHEAD OF IT IS MORE NARROW AND
FURTHER SOUTH OVER AREAS THAT RECEIVED DECENT RAINFALL THIS PAST
WEEK. HIGHER HUMIDITY WILL ACCOMPANY UPPER LOW NORTH OF A
SUSANVILLE TO GERLACH LINE AND MINIMUM HUMIDITY MAY NOT MEET
CRITICAL THRESHOLDS THERE. CONFIDENCE IS HIGH THAT WINDS WILL GUST
TO 30-35 MPH FROM THE SIERRA FRONT NORTHWARD WEDNESDAY AFTERNOON
AND EVENING. HOWEVER, CONFIDENCE IS LOWER WITH REGARD TO A
SIGNIFICANT OVERLAP OF SUFFICIENTLY DRY FUELS AND LOW RH. THE FIRE
WEATHER WATCH WILL REMAIN IN EFFECT. HOHMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 12, 6:38 AM PDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
638 AM PDT TUE AUG 12 2014

CAZ070-071-NVZ005-121430-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-NORTHERN WASHOE
COUNTY-SURPRISE VALLEY CALIFORNIA-
638 AM PDT TUE AUG 12 2014

...THUNDERSTORMS MOVING NORTH INTO SURPRISE VALLEY...

AT 636 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS 5 MILES SOUTHEAST OF EAGLEVILLE...OR 25 MILES
SOUTHEAST OF CEDARVILLE...AND MOVING NORTH AT 35 MPH.

FREQUENT DEADLY LIGHTNING...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO
40 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 730 AM PDT INCLUDE...VYA...CEDARVILLE...
  EAGLEVILLE...CA 299 AT CALIF-NEVADA LINE AND BLUE LAKE CAMPGROUND.

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

&&

LAT...LON 4185 11977 4099 11962 4096 12047 4120 12038
      4120 12008 4127 12013 4136 12014 4148 12021
      4159 12020 4161 12022 4186 12013
TIME...MOT...LOC 1337Z 182DEG 31KT 4121 11998

HOHMANN
Special weather statement, Aug 12, 12:25 PM PDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1225 PM PDT TUE AUG 12 2014

NVZ004-005-122000-
NORTHERN WASHOE COUNTY-WESTERN NEVADA BASIN AND RANGE INCLUDING
PYRAMID LAKE-
1225 PM PDT TUE AUG 12 2014

...STRONG THUNDERSTORM APPROACHING GERLACH AND THE BLACK ROCK
DESERT...

AT 1223 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF GERLACH...AND
MOVING NORTHEAST AT 30 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...HAIL...AND STRONG GUSTY WINDS
TO 50 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 100 PM PDT INCLUDE...EMPIRE...GERLACH
  THE BLACK ROCK DESERT AND HIGHWAY 447.

SEEK SHELTER INSIDE A BUILDING OR VEHICLE. STRONG WINDS MAY PRODUCE
AREAS OF BLOWING DUST WITH VERY LOW VISIBILITY.

&&

LAT...LON 4088 11923 4072 11902 4044 11945 4057 11962
TIME...MOT...LOC 1923Z 226DEG 28KT 4057 11945

BRONG

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:22 PM PDTSpecial Weather StatementREV38 min
Aug 12, 3:54 AM PDTSpecial Weather StatementREVStorey36 min
Aug 12, 4:54 AM PDTSpecial Weather StatementREVWashoe36 min
Aug 12, 6:38 AM PDTSpecial Weather StatementREV52 min
Aug 12, 11:38 AM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Washoe32 hr
Aug 12, 12:25 PM PDTSpecial Weather StatementREVWashoe35 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.